Winter Storm, Cascade
- When
- April 21, 2:00 PM MST to April 22, 5:00 PM MST
- Where
- Cascade forecast zone
- Reported by
- Trained Spotter
Twelve inches of snow fell southwest of Belt.
A moist Pacific storm system brought cold air and heavy snow to portions of North Central and Southwest Montana. The heaviest snows fell above 6000 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A moist Pacific storm system brought cold air and heavy snow to portions of North Central and Southwest Montana. The heaviest snows fell above 6000 feet. Up to 18 inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 21, 1:44 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 244 PM MDT THU APR 21 2011 .DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT...SCATTERED RAIN SHOWERS HAVE DEVELOPED ACROSS THE AREA WITH SNOW DEVELOPING IN THE HIGH ELEVATIONS OF SOUTHWEST MONTANA INCLUDING THE WEST YELLOWSTONE AREA WHERE A FEW INCHES OF SNOW HAVE ALREADY FALLEN. ISOLATED THUNDER IS ALSO POSSIBLE OVER FAR SOUTHWEST MONTANA THIS EVENING. AN UPPER-LEVEL LOW PRESSURE SYSTEM WITH AN ASSOCIATED COLD FRONT CONTINUES TO DEVELOP OVER THE PACIFIC NORTHWEST AND WILL TRACK OVER CENTRAL MONTANA TONIGHT. AS THE COLD FRONT APPROACHES...PRECIPITATION WILL BECOME MORE WIDESPREAD AND RAIN WILL BEGIN TO CHANGEOVER TO SNOW AS A COOLER CANADIAN AIRMASS WRAPS INTO THE SYSTEM. LATEST MODELS INDICATE SOME HIGHER QPF AMOUNTS OVER NORTHERN MONTANA AND THIS MAY YIELD 1 TO 3 INCHES OF SNOW ACROSS CENTRAL AND NORTHERN MONTANA TONIGHT THROUGH FRIDAY MORNING. IN THE MOUNTAINS ABOVE 6000 FEET ACROSS CENTRAL AND SOUTHWEST MONTANA...THE POTENTIAL FOR UP TO 18 INCHES OF SNOW STILL EXISTS SO HAVE KEPT WINTER STORM WARNING IN PLACE. MODELS SEEM TO BE PLACING THE BULK OF QPF OVER FERGUS COUNTY INCLUDING THE SNOWIES SO EXPECT HEAVIEST SNOWFALL IN THIS AREA AS WELL AS IN THE WEST YELLOWSTONE AREA. LESSER AMOUNTS ARE EXPECTED ABOVE 6000 FEET ALONG THE CONTINENTAL DIVIDE. THE LOW QUICKLY DEPARTS LATE FRIDAY WITH SNOW DIMINISHING FROM WEST TO EAST IN THE AFTERNOON. TEMPERATURES WILL BE WELL BELOW AVERAGE ON FRIDAY. MLS SATURDAY THROUGH THURSDAY...THE WEEKEND WILL START OFF FAIRLY QUIET AS THE STORM SYSTEM FROM THURSDAY/FRIDAY SHOULD HAVE EXITED THE REGION. ONLY A VERY ISOLATED SHOWER IS POSSIBLE OVER THE FAR SOUTHWESTERN MOUNTAINS ON SATURDAY...THUS A SEASONABLE AND DRY DAY FOR MOST AREAS IS EXPECTED. ON SUNDAY...THE GFS/ECMWF MODELS CONTINUE TO SHOW A STORM SYSTEM MOVING INTO THE REGION BY LATE IN THE DAY. THE LATEST MODELS ARE DELAYING THE BEGINNING OF THE PRECIPITATION BY A FEW HOURS...THUS MOST AREAS WILL REMAIN DRY THROUGH LATE AFTERNOON ON SUNDAY...AS TEMPERATURES WARM UP TO NEAR/EVEN SLIGHTLY ABOVE NORMAL IN THE HAVRE AREA. AGAIN THE PRECIP SHOULD MOVE INTO SOUTHWESTERN MONTANA AFTER 4 PM OR SO...WHILE THE GREAT FALLS/CUT BANK/HAVRE/LEWISTOWN AREAS SHOULD REMAIN DRY UNTIL THE MID SUNDAY EVENING HOURS. FOR MONDAY/TUESDAY...EXPECT RATHER UNSETTLED CONDITIONS TO RESIDE OVER THE REGION...WITH PERIODS OF SHOWERS EXPECTED OVER THE REGION. A MIX OF RAIN/SNOW IS EXPECTED OVER THE REGION...WITH GENERALLY RAIN FALLING AT LOWER ELEVATIONS DURING THE DAY AND A MIX OF RAIN/SNOW AT NIGHT...IN THE MOUNTAINS...GENERALLY SNOW WILL FALL...BUT RAIN COULD MIX IN AT TIMES DURING THE AFTERNOON/EVENING HOURS. FOR WEDNESDAY...THE REGION LOOKS TO BE IN-BETWEEN STORM SYSTEMS...SO THINGS DRY OUT FOR A FEW HOURS AS TEMPERATURES REMAIN A BIT BELOW NORMAL. ON THURSDAY...ANOTHER PACIFIC STORM SYSTEM APPROACHES THE REGION BRINGING WITH IT ANOTHER ROUND OF PRECIPITATION AND BELOW NORMAL TEMPERATURES. BRUSDA && .AVIATION... UPDATED 1730Z. PERIODS OF SNOW ALONG WITH IFR CONDITIONS DEVELOPING OVER THE SOUTHWEST THIS AFTERNOON...SPREADING INTO NORTH CENTRAL MONTANA BY 23Z AS ANOTHER STORM SYSTEM MOVES THROUGH. WIDESPREAD IFR CONDITIONS CAN BE EXPECTED OVER THE REGION TONIGHT AND FRIDAY MORNING AS THE SNOW INCREASES IN COVERAGE AND INTENSITY. EXPECT MOUNTAINS TO BE OBSCURED THROUGH THE PERIOD. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 28 42 27 52 / 80 80 30 10 CTB 28 42 27 51 / 80 80 20 10 HLN 29 44 26 54 / 80 70 20 10 BZN 25 36 20 51 / 90 80 30 10 WEY 17 31 9 37 / 90 70 30 10 DLN 22 40 21 48 / 80 50 10 10 HVR 32 44 31 57 / 80 80 10 10 LWT 28 38 23 46 / 90 80 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...CENTRAL AND SOUTHERN LEWIS AND CLARK...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE 6000 FEET FOR BROADWATER...CASCADE...FERGUS...GALLATIN... JEFFERSON...JUDITH BASIN...MADISON...MEAGHER. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 508 AM MDT THU APR 21 2011 MTZ008-009-014-048-221115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT- CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT- 508 AM MDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT ABOVE 6000 FEET BEGINNING AT 3 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER WEATHER ADVISORY ABOVE 6000 FEET WILL CONTINUE IN EFFECT UNTIL 6 PM MDT FRIDAY. .SPOTTER INFORMATION STATEMENT... SNOW ACCUMULATION REPORTS ARE ALWAYS APPRECIATED. MTZ010-011-013-044>047-049-221115- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-EASTERN TETON- 508 AM MDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ012-015-050>055-221115- CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 508 AM MDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT ABOVE 6000 FEET BEGINNING AT 3 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING ABOVE 6000 FEET WILL CONTINUE IN EFFECT UNTIL 6 PM MDT FRIDAY. .SPOTTER INFORMATION STATEMENT... SNOW ACCUMULATION REPORTS ARE ALWAYS APPRECIATED.
8 winter storm. Local standard time, as filed.
Twelve inches of snow fell southwest of Belt.
Nine inches of snow fell at Cameron 15SSW (the Clover Meadow SNOTEL site - elevation 8800 feet).
Ten inches of snow fell at Hobson.
Eighteen inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet).
Nine inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6880 feet).
Nine inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6880 feet).
Eleven inches of snow fell at Neihart 8W (the Stringer Creek SNOTEL site - elevation 6549 feet).
Eight inches of snow fell at Bozeman 11ESE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299773, 299774, 299775, 299776, 299777, 299778, 299781, 299782.